What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 7, 11:29 AM PST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 7, 11:29 AM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
1229 PM PDT Wed Aug 7 2019
.SYNOPSIS...
Low pressure approaching the area will bring chances for
thunderstorms through Thursday, mainly east of Highway 395. There
are fire weather concerns due to dry lightning strikes through
Thursday morning and then storms become stronger and wetter
Thursday afternoon. Dry weather and below average temperatures are
expected for the weekend with gusty winds Friday and Saturday.
&&
.DISCUSSION...
Changes to the forecast include expanding isolated thunderstorm
coverage north on Thursday and adding a slight chance for storms
into northern Washoe County on Friday.
Main concern continues to be thunderstorms today and Thursday
followed by increasing winds Friday. Large scale pattern is focused
on a pair of low pressure systems, one off the southern California
coast and the other off the coast of Oregon. The first of these lows
is weaker and treks across the region on Thursday, while the second
is significantly stronger, and will move through the area this
weekend.
* Today and Tonight: Fast moving, high based thunderstorms this
afternoon and evening could bring new fire starts along with
strong and erratic outflow winds. Based on DCAPE values ~1500 J/Kg
and classic inverted-V soundings, outflow winds could easily
exceed 50 mph. These winds can also kick up dust, especially
across the Nevada Basin and Range. Storm activity will likely
initiate near the Highway 395 corridor, marching northward through
the afternoon and then eastward by this evening. Nocturnal showers
and isolated thunderstorms are possible overnight as well.
* Thursday: Interestingly, the higher resolution guidance is drawing
thunderstorm probabilities farther west and north, likely due to a
very weak to non-existent zephyr in place. Forecast models are
also hinting at early convective development, with a midday break,
followed by another round in the late afternoon and evening. While
this can be hard to do -- too many clouds in the morning can
easily limit heating and surface instability -- we will have good
midlevel jet support along with large scale dynamic forcing as the
low tracks across the region. This is an ingredient lacking for
most thunderstorm days, so the forcing may be enough to overcome
the cloud cover. The jet position will help provide shear, which
along with the forcing aloft may result in some stronger/severe
storms, especially into west-central Nevada. Storms will be
transitioning wetter, as moisture increases. In fact, seeing an
inch or more of rain out of the cells is not out of the question
and we will need to monitor for flash flood potential over burn
scars and other flood prone locations.
* Friday/Saturday: Moisture decreases, though a bit of lingering
moisture and instability could lead to a stray, fast moving,
storm developing across northern Washoe or northwest Pershing
Counties Friday. As the low begins to move onto the coast,
southwest winds will increase with widespread gusts of 25-30 mph
likely and locally stronger winds possible from approximately
US-50 northward. This brings fire weather concerns, especially
following multiple days of thunderstorms and potential new fire
starts. Breezy winds continue into Saturday, but are not
expected to be as strong as Friday. Winds will likely bring
turbulence for aviation as well as choppy conditions to area
lakes.
Saturday and Sunday will be significantly cooler, with high
temperatures 7-10 degrees below normal. Seeing some spotty frost
Sunday morning in sheltered mountain valleys would not be surprising
either. Ridge builds back in for the first part of next week, with
highs returning near or a bit above average and dry conditions
expected. By the middle or end of next week, ensemble guidance
suggests another trough may move into the west with the return of
increased winds. -Dawn
&&
.AVIATION...
Thunderstorms will continue to develop this afternoon mainly near
and east of Highway 395, moving eastward this evening. The greatest
risk today will be strong and erratic outflow winds in excess of 45
kts along with areas of blowing dust. Additional storms are likely
on Thursday, with greater coverage and potential for stronger storms
with heavier rain. Terrain obscuration will also be likely.
Chances for storms to reach terminal sites today/Thursday:
KRNO/KCXP/KMEV: 15%/25%
KTVL/KTRK: 10%/15%
KMMH: 50%/40%
KNFL: 40%/60%
Gusty winds are likely on Friday with breezy conditions to follow
Saturday. -Dawn
&&
.FIRE WEATHER...
* Isolated to scattered thunderstorms through Thursday. Storms will
be drier through Thursday morning and then wetter by Thursday
afternoon.
* Gusty southwest to west winds and cooler Friday and Saturday,
especially north of Highway 50. Locally critical conditions
Friday afternoon/early evening Sierra Front to BLM lands of
eastern Lassen and northern Washoe Counties.
High confidence for thunderstorms through Thursday with a mix of wet
and dry storms through Thursday morning then becoming wetter
Thursday afternoon. Some wetting rains are possible right under the
cores this afternoon and early evening, but storms will be fast
moving and areas near the paths of these storms will receive
much less rainfall. So not much change here with lightning starts
a good possibility across a good portion of western NV, especially
east of Highway 395. This would include the Virginia Range and
Pah Rah Ranges just east of Reno. So while the warning primarily
focuses on the Basin and Range, starts are possible across eastern
Mono County, the Sierra Front and even up into northwest Nevada.
Storms will likely see a general decrease in coverage overnight
although some simulations keep isolated showers/storms going
overnight. As a stronger disturbance approaches Thursday morning,
these showers/storms will increase in coverage with storms remaining
elevated at least through mid-morning. So the potential remains for
more lightning starts overnight into Thursday morning.
Gusty and erratic outflow winds (to 50+ mph) will accompany
showers/storms and these outflows will be strong enough to disrupt
the typical afternoon winds along the eastern Sierra. These outflows
will also be capable of traveling well away from storms across
western NV with periods of blowing dust. So while storms may not be
near, fire officials should be aware of the location and movement of
organized outflows. A few storms may linger into Thursday night and
Friday but we expect drier and more stable air to begin filtering
into the region and lessening coverage. Gusty southwest to west
winds Friday-Saturday could reach to around 35 mph in some areas
with sustained winds 15-20 mph. So while it will cool down and
humidity levels will rise, these winds would pose a risk to ongoing
fires. -Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 11 AM PDT Thursday NVZ453-459.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Aug 7, 12:08 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
108 PM PDT Wed Aug 7 2019
CAZ072-073-NVZ001-003>005-072100-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
108 PM PDT Wed Aug 7 2019
...Thunderstorms developing in the eastern Sierra into western
Nevada...
Thunderstorms are developing mainly near and east of US-395 and
south of I-80 early this afternoon. These storm are fast moving and
are unlikely to produce significant rainfall, but do pose a threat
for gusty and erratic outflow winds in excess of 50 mph, along with
dangerous lightning. Blowing dust is also a concern, especially into
west central Nevada.
Storms may intensify with increasing coverage north and east into
the late afternoon and early evening.
Locations impacted include...
Carson City, Fallon, Lovelock, Bodie, Chalfant, Crowley Lake,
Gardnerville, Virginia City, Benton, Pyramid Lake, Bridgeport, Lee
Vining, Twin Lakes, Lahontan Reservoir, Toms Place, Mono Lake,
Coleville, Topaz Lake, Sparks and Gardnerville Ranchos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Strong and gusty winds are possible with
these storms. Watch for areas of blowing dust and reduced visibility.
&&
LAT...LON 3747 11878 3823 11946 3902 11977 3990 11972
4048 11931 4049 11731 4000 11754 3988 11746
3955 11749 3938 11776 3922 11772 3914 11781
3910 11778 3900 11819 3889 11817 3847 11770
3790 11834 3789 11842 3747 11783 3746 11784
TIME...MOT...LOC 2006Z 240DEG 0KT 3918 11948
DJSpecial weather statement, Aug 7, 12:31 PM PST, 59 minutes before
Special Weather Statement
National Weather Service Reno NV
131 PM PDT Wed Aug 7 2019
NVZ004-072100-
Western Nevada Basin and Range including Pyramid Lake NV-
131 PM PDT Wed Aug 7 2019
...STRONG THUNDERSTORM HEADED FOR LAHONTAN RESERVOIR...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm near
Silver Springs, or 10 miles southwest of Lahontan Reservoir, moving
northeast at 30 mph.
Winds in excess of 40 mph and frequent lightning will be possible
with this storm.
Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Hazen, Us 50 At
Lyon-Churchill Co Line, Silver Springs Airport and Junction U.S 50
And NV 117 (sheckler Cutoff).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm. Gusty winds
will cause a rapid increase in wave heights which may capsize small
boats.
&&
LAT...LON 3925 11918 3936 11936 3969 11909 3946 11881
TIME...MOT...LOC 2029Z 218DEG 26KT 3937 11922
DJ